I drank a protein shake yesterday morning and didn’t know it contained sucralose (splenda) because my friend said it had stevia. I have never been able to tolerate artificial sweeteners, as they always have given me a headache. This time I have a full blown unbearably painful migraine. I have taken 1600 mg. Ibuprofen and Percocet and it is just taking the edge off of the pain. I woke up this morning and it is still unbearable. I will remember to read the ingredients for myself from now on.
Yikes, sorry to hear this. Did you suffer from traditional migraine headaches before the dizzy symptoms? If so, were they more easily resolved with pain medication before MAV?
Yes, I did suffer from traditional migraines and the meds I mentioned did seem to work before. I did just return from my doctor’s office and was given a shot of Demerol, which is working now Finally some relief.
My husband is a migraineur and he bought some hot chocolate a few years ago that had Splenda in it. He mixed 2 packets of it (so he got a double dose). He didn’t get a headache, but he became so irritable that he was afraid he might start throwing things in the kitchen - he thought he was going nuts! He actually sat down in the middle of the floor because he was so startled at how overwhelming the urge was to lash out at something or someone - for no reason. After the feelings passed, he read the ingredients (Splenda was kind of new at the time), he figured out that’s what must have done it and he said that stuff made him go “psycho,” and now he’s scared to death he’ll accidentally ingest it again.
I read on the internet that sucralose (splenda) can trigger migraines. I am on day 3 and still have horrible pain on one side of my head.
Maryalice ~ what a weird symptom for your husband to have. I think that those artificial sweeteners can cause a wide variety of reactions in certain people.
It’s possible that he came down with a headache a day or so later and forgot to make the connection - we sometimes miss those things when they’re separated by 24 or even 48 hours, but triggers can come well in advance. He’ll often say he’s feeling “grumpy” and then he’ll come down with a headache later that day or the next day. I think irritability for him may be part of what they call the “prodrome” of migraine. But Splenda caused irritability on steroids! It freaked him out! I really do think it was migraine - headache or not - we know headache doesn’t have to be present for a migraine brain to do whatever it’s going to do in reaction to stuff. He’s had auras and even some dizziness (not as bad as mine, though). I’m pretty convinced that his Splenda reaction was very likely due to migraine.
Did the protein shake have whey powder in it? That could also be the culprit? I can’t have any protein shakes or similar as the large amounts of whey powder send me right off
I was so struck by your post about WHEY powder in protein shakes. I have been suffering (mentally) about gaining weight SO I started on a protein shake and I was going to substitute 2 meals a day with the shake and have one small meal at night. However, since I started the shakes, I have had a kind of dull headache, maybe more than dull, and a little dizzy feeling that had been pretty much gone. When I read your post, I ran to look at the ingredients and sure enough, lots of whey powder. It also has sucralose. Maybe that is giving me the headache? I really want to lost this 15 lbs and I don’t seem to have any will power. I think the 3 meds I’m on make me hungrier,plus they slow down my metabolism. Has anyone else had trouble with protein shakes?? Now, I don’t know what to do. Seems like sucralose and whey powder are in ALL of them. Is it a certainty that they cause migraine symptoms?? Anyone out there take protein shakes and get along ok? meredith
Just wanted to say I empathise with the whole lose weight thing. I go to the gym 6 times a week (x2 with personal trainer) and eat 1300-1500 calories a day, and am only managing to lose a little bit here and there. It’s so frustrating. My metabolism is just crawling along. But there’s no chance I’m stopping the meds :lol:
Meredith, whey and sucralose can both be triggers for some folks, but as with all potential triggers, you don’t know till you cut them out and plop them back in one at a time. It could also be the combination of 2 potential triggers is something that puts you over your threshold. That said, if you don’t think it’s the whey powder, I’ve got some protein powder at home that I use on occasion (and haven’t noticed it to be a trigger for me) that uses whey powder, but doesn’t use sucralose. It uses stevia. (If you want the brand name, let me know - not home right now, and I can’t remember what it is…)
All artificial and chemically derived sweeteners give me immediate, severe migraine. Aspartame, sucralose, xylitol, sorbitol (except found naturally as in eating fresh fruit) and stevia (chemically processed) ALL of them, even a sip and I am down for the count! Although Mayo Clinic and many other places claim that the consumption amount must be liters of it a day (as in diet soda) they are wrong, at least for me. I’m of the opinion that all of these are bad for our bodies and there are plenty of doctors who agree, I can’t have any. I still get migraines, from various other causes, but always read labels and never consume any at all. These chemicals as well as cleaning products have been the most immediate identifiable triggers and are by far the worst.
Unfortunately, there are no commercial toothpastes made, even the “natural” ones that do not contain the artificial sweeteners, claiming that because they originate naturally, they are. They are not. I have done extensive research and self testing (often accidentally) and any version of them cause migraine.
I feel for you! I hope you are able to identify your personal triggers, as they are different from one person to another, and find solutions to eliminate your migraines.